The Lamictal has caused a rash on Jayden's face, which is now very red and inflamed and quickly spreading to his stomach and arms. I noticed this rash 3 weeks ago. It started off looking like a heat rash and it appeared about 2 weeks after starting Lamictal. The Dr warned us that Lamictal can cause a rash and that we were to call at her the first sign of a rash. The internet also states that Lamictal is highly known for causing a rash and if left ignored and Lamictal is continued, it can result in Steven Johnson's Syndrome. Moms, click on that link and then tell me if you would ignore even the slightest hint of a rash on your child's face after starting Lamictal. When I reported the rash the first time, the Dr called and said "Stop the Lamictal and bring him in tomorrow morning so I can look at the rash." Ok cool. So we brought him in, had a very rude encounter with her nurse, again, and then waited for the Dr to come in and glance at his face and say it's not a "lamictal rash" and that it looks "excema-ey". So I left thinking, okay, maybe Lamictal caused the excema b/c Jayden has never had excema before and this rash most definitely started when he started Lamictal. However, at that point, it just looked like a heat rash so I was fine with continuing the meds if the Dr felt it was safe. So we had 2 weeks before his next appt and his Lamictal dosage had increased twice by then. The rash remained on his face and by the day of his appt (which was Friday) it was more prominent. Also, he had been having some pretty bad behavior issues. So bad that his teacher expressed her concern b/c he was just not himself. So we get to the clinic and I expressed my concerns about the behavior issues including the extreme hyperactivity and speech regression. The Dr says, "Lamictal is not known to cause those types of issues, but let's take him down by 1 pill, although I really don't feel comfortable doing so b/c he will likely start to seize again." First of all, Lamictal DOES cause behavior issues and hyperactivity is listed as a side effect. Shouldn't a neurologist know about the drugs she prescribes?? But I regress. I went on to say 'I am also still concerned about the rash on his face." To that she replied, "I don't think that's from the Lamictal and I don't handle skin issues so you need to take him to a 'skin' Dr." Yes. She said it just like that. She definietly showed just how invested she is in her patients. You start a very young child on a medication that you KNOW can cause a serious rash, yet you ignore the rash when it appears, simply b/c it is not a typical SJS rash, and push your patient on to a dermatologist to let them figure out how to treat a rash that started after the patient began a drug that SHE prescribed?! She's nuts. She went on to try and intimidate me by basically letting me know that she knows I took Jayden to see his old neurologist at Tulane (I actually went so I could get the referral to a new neurologist and get the hell away from her!) and that I need to decide who I want to take Jayden to b/c Tricare won't pay for both. I quickly told her that Tricare never paid for Dr. Nelson, but we paid to follow up with him b/c we had some questions. I'm sure she took offense but I didn't care at that point b/c I need to know how to take care of my child.
So, back to the point. Yesterday morning, Jayden woke up and the bumps on his face were turning red. There was a line of bumps on his forehead that was actually starting to swell. I kept feeling like I was over reacting b/c of what I read about online with the risk of SJS. I kept asking myself if I truly had a reason to not trust Jayden's Dr and her decision to keep him on the meds and continue to increase his dose. The answer kept coming back as YES! I decided to stop by the pharmacy and let a pharmacist take a look at his face. The pharmacist took one look and said "That's a drug reaction. You can tell b/c it's red and inflamed." He said we should contact the neurologist. I put Jayden down for a nap and waited to see what his face looked like after. When he woke up, his forehead and the bridge of his nose was red and swollen and he kept saying it hurt. I called the after hours clinic and had the Dr paged. She called back and I said the rash was now red and swollen and she simply said, with the nastiest attitude, "Well, just stop the lamictal." I waited for a second for her to give me more instructions like "And take him to the ER so they can look at the rash." or "And bring him to me first thing monday morning so I can look at the rash." or "And try rubbing some hydrocortisone on his face to reduce the pain and swelling." I was also expecting some sort of concern for my son. Perhaps "Does he have a fever?" or "Is he complaining of pain?" or "Is it spreading quickly and is it hot?" Just anything to make it seem as if she gave a shit. Instead, I got silence. So I said "Ok, so just stop it. That's all?" She said, again with her nasty and uncaring attitude, "Yeah, if it's red and swollen." So I said "Ok, so what do we do in the meantime if he starts seizing." She said, and I quote, "I will figure that out on Monday." I am not kidding you!! So the rash that's spreading across my child's body is not important enough for you to use your brain and figure out some relief for him at least until Monday? He basically has to wait until you are back in your office? Just let him suffer. And suppose something was to happen to Jayden (God forbid) and he is not here on Monday for you to figure it out then?! This is your fucking patient and he is having an allergic reaction to a medication you put him on and you simply say 'I'll figure it out on Monday."??? Don't get me wrong, I know the proper thing to do when the rash appears is to immediately stop the Lamictal. I'm going to brush aside (for now) the fact that the Lamictal should have been stopped 2 weeks ago when I first reported this rash, but when you tell a parent to just stop a seizure medication on a child who has uncontrolled epilepsy, it's only right to have some sort of plan of action for him in case of an emergency before you can figure out what to do on Monday. I think that her actions are completely unacceptable and NEGLIGENT! Today Jayden's face is bright red and very swollen. The areas of swelling are isolated to his forehead, around both eyes and on both cheeks. He has the beginning of a rash on both arms and one on his belly that is spreading fast and is very itchy. He says it hurts and it burns. It has a sandpaper texture to it. We stopped the medicine, so hopefully within a few days it will go away, but as far as what we have to do next...well we have to wait until tomorrow (if she even calls us) to find out. My child is suffering and I have no idea what the next step is. This is not a good place to be.
We do have a referral to a new neurologist. Unfortunately they are booked for the remainder of the year but Jayden's previous neurologist is going to pull some strings to get him in sooner. Soon can't come soon enough b/c I have a feeling that things are about to get very ugly between me and this heartless Dr who should really lose her license.
Why & How Adoptive Parents Must Face the Truth
8 hours ago